Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 19, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Mar 18, 2020, 1:29 PM MST for Yuma County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2020, 1:29 PM MST (20:29 UTC)
- Expired
- Mar 18, 2020, 5:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yuma County, AZ
The radar
The Yuma radar (KYUX), 25 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.5 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977
WGUS55 KPSR 182029
FFWPSR
AZC027-190030-
/O.NEW.KPSR.FF.W.0019.200318T2029Z-200319T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
129 PM MST Wed Mar 18 2020
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Southwestern Yuma County in southwestern Arizona...
* Until 530 PM MST.
* At 129 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Yuma, Fortuna Foothills, Blaisdell and Ligurta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3273 11421 3248 11422 3236 11434 3237 11440
3240 11446 3245 11453 3249 11456 3256 11457
3264 11452 3275 11438
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS2 follow-up statements
114
WGUS75 KPSR 182212
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
312 PM MST Wed Mar 18 2020
AZC027-190030-
/O.CON.KPSR.FF.W.0019.000000T0000Z-200319T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
312 PM MST Wed Mar 18 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
SOUTHWESTERN YUMA COUNTY...
At 310 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across portions of the warned area. The warned area has
received multiple rounds of heavy rainfall. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Yuma, Fortuna Foothills, Blaisdell and Ligurta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3273 11421 3248 11422 3236 11434 3237 11440
3240 11446 3245 11453 3249 11456 3256 11457
3264 11452 3275 11438
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS102
WGUS75 KPSR 190025
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
525 PM MST Wed Mar 18 2020
AZC027-190034-
/O.EXP.KPSR.FF.W.0019.000000T0000Z-200319T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
525 PM MST Wed Mar 18 2020
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN YUMA COUNTY WILL EXPIRE
AT 530 PM MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3273 11421 3248 11422 3236 11434 3237 11440
3240 11446 3245 11453 3249 11456 3256 11457
3264 11452 3275 11438
$$
IniguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 10:54 AM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 18, 10:54 AM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1054 AM MST Wed Mar 18 2020
.UPDATE...Aviation Discussion and Short Term.
&&
.SYNOPSIS...
A Pacific low pressure system will lead to increasing rain
chances throughout the day today with the best chances occurring
this afternoon and evening across southern Arizona. Scattered
thunderstorms are also expected this afternoon bringing the
potential for heavy rainfall and gusty winds. Lingering shower
chances will continue over the south-central Arizona deserts into
Thursday with accumulating snows across portions of the Arizona
high country. Dry conditions are anticipated Friday and through
the weekend before light rain chances return early next week.
High temperatures will be well below normal through Friday before
warming back to near normal readings beginning Sunday.
&&
.SHORT TERM FORECAST...
A deep upper low is pivoting towards a more negative orientation
near the northern Baja, just south of a broader low over northern
NV. This deep low will track northeast through the region over the
next 12-24 hours. As the low pushes closer to the region, better
synoptic forcing, upper level difluence, and deeper moisture
advection will support widespread showers and scattered
thunderstorms through the day. A line of heavy showers with rain
rates around 0.25-0.5"/hr has already pushed through Yuma county
this morning. These rates will be common through the day, but
would not be surprised to see localized rates up to 0.75-1.00"
with storms this afternoon. SPC has upgraded south central AZ to a
marginal risk for severe today as well, with the primary threats
being isolated marginally severe hail and strong winds. Weakly
rotating cells will also be a possibility with storms and a brief
tornado cannot be ruled out through this afternoon, mostly
southwest of Phoenix.
.PREVIOUS DISCUSSION...
A deep upper level trough will move through the region today into
Thursday bringing widespread showers and scattered thunderstorms.
The trough has split into two main closed low centers with the
southern PV anomaly centered just off the northern Baja. This
tight circulation looks quite impressive on water vapor imagery
and is expected to remain strong as it tracks northeastward into
southwestern Arizona by late this afternoon. Currently, scattered
light showers are already beginning to develop across southeast
California and southwest Arizona which is temporarily within an
enhanced upper level jet forced vertical ascent area. These
showers should persist through around sunrise before lifting
northward.
Later this morning as the upper level center shifts closer to the
northern Baja peninsula, increasing moist low and mid level flow
into southern Arizona should promote upslope shower activity
beginning north of Phoenix. Once the low center edges
northeastward toward southwest Arizona, all of the high-res CAMs
indicate widespread showers and scattered thunderstorms will
develop on the northeast edge of the advancing low center/vort
max. This should bring a band of moderate to heavy rainfall
northward into the Phoenix area by mid afternoon with some
embedded thunderstorms. Modest MUCAPE of up to 500 J/kg and
850-700mb winds of 35-50 kts will result in a very marginal
strong to severe wind threat, focused mainly across south-central
Arizona. Heavy rainfall and localized flooding will be the main
threat later today with widespread rainfall amounts of 0.5-0.75"
expected across the south-central Arizona deserts and 1-1.5"
across the foothills areas north and east of Phoenix. Locally
higher amounts are expected due to thunderstorms and potentially
within an area near the track of the low center. After the first
leading band of rain this afternoon, additional showers and
thunderstorms seem likely associated with the low center itself
as it progresses from Yuma northeastward into Phoenix through the
middle part of the evening.
Snow levels are forecast to drop throughout the day today into
tonight with rain changing to snow at some point this evening for
elevations above 5000 feet. A Winter Weather Advisory remains in
effect for elevations above 5000 ft with snow accumulations
through Thursday morning of around an inch or two as low as 5000
ft to up to 4-6 inches possible up to 6000 ft. Winter Storm
Warnings are also in effect along the Mogollon Rim and across the
White Mountains where 6-10 inches will be likely.
After the main low center exits well to the northeast early
Thursday, lingering showers will still be possible through much of
Thursday as broad cyclonic flow remains over the region. High
temperatures today and Thursday will be fairly chilly with
readings generally remaining below 65 degrees. Weak riding will
take over Friday into Saturday allowing highs to warm back into
the middle 70s by Sunday. However, the unsettled pattern looks to
continue as yet another weather system looks possible for early
next week. At this point, models mostly point toward this next
potential system weakening considerably as it moves through the
region sometime early next week. Current forecast PoPs for next
Monday into early Tuesday are generally 30% or less.
&&
.AVIATION...Updated at 1746Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Shower/TS activity that is now seen on radar over SW AZ should begin
to spread into the greater PHX area over the next couple of hours.
There continues to be a threat for thunderstorms during the
afternoon, and we've kept a period of VCTS to reflect this.
Southerly winds will also be strengthening and becoming gusty during
the afternoon, which will pose an issue for crosswinds on runways.
Winds could certainly be stronger than currently indicated with
localized storms, along with IFR ceilings. Winds are expected to
shift to westerly once the sfc cold front passes (around 02Z).
Conditions will improve around 04/05Z Thursday, but BKN-OVC 040-050
CIGS are likely to persist through at least the late morning hours
on Thu, then slowly scatter out during the afternoon hours. Once the
wind shift to westerly occurs, winds will likely remain elevated and
out of the west through around midnight tonight, then slowly
diminish thereafter.
Southeast California/Southwest Arizona including KIPL and KBLH:
Showers at the current time are expected to persist into the
afternoon. While ceilings and visibility will mostly stay VFR,
certainly potential for some MVFR conditions during the afternoon in
heavier showers. Conditions improve after sunset. Winds will favor
the west-northwest. Speeds will be elevated around 10-15 kts through
the TAF period. Dry conditions and VFR CIGS to prevail during the
day on Thu.
&&
.FIRE WEATHER...
Friday through Tuesday:
Weak high pressure moves in Friday into Saturday resulting in
temperatures warming slightly, but remaining before normal. A weak
weather system may bring another chance of mainly high terrain
showers on Monday, possibly lingering into Tuesday. Humidity
levels on Friday will remain elevated with minimum readings
generally 30-50%, but will lower to 20-30% beginning this weekend.
Winds through much of the period will be fairly light with some
periodic afternoon breeziness early next week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Winter Weather Advisory from 6 PM this evening to 6 AM MST
Thursday for AZZ557-558-563.
CA...Wind Advisory from 7 PM this evening to 7 AM PDT Thursday for
CAZ562.
&&
SHORT TERM...Benedict
DISCUSSION...Kuhlman
AVIATION...Percha/Feldkircher
FIRE WEATHER...KuhlmanIn the hours before
Special weather statement, Mar 18, 12:47 PM MST, 42 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1247 PM MST Wed Mar 18 2020 AZZ532-535-536-182015- Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ- 1247 PM MST Wed Mar 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL 115 PM MST... At 1246 PM MST, Doppler radar was tracking a strong thunderstorm 17 miles south of Fortuna Foothills, moving north at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Yuma. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3239 11445 3262 11450 3264 11423 3234 11430 TIME...MOT...LOC 1946Z 188DEG 27KT 3241 11437 INS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 12:47 PM MST | Special Weather Statement | PSR | Yuma | 28 min |
| Mar 18, 2:05 PM MST | Special Weather Statement | PSR | 25 min | |
| Mar 18, 2:09 PM MST | Special Weather Statement | PSR | 21 min | |
| Mar 18, 2:29 PM MST | Special Weather Statement | PSR | 31 min | |
| Mar 18, 2:46 PM MST | Special Weather Statement | PSR | Maricopa | 29 min |
| Mar 18, 3:04 PM MST | Special Weather Statement | PSR | 41 min | |
| Mar 18, 3:37 PM MST | Special Weather Statement | PSR | 38 min | |
| Mar 18, 4:04 PM MST | Special Weather Statement | PSR | Maricopa | 56 min |
| Mar 18, 4:22 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Mar 18, 4:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 12 min |
| Mar 18, 4:37 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Mar 18, 4:42 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Mar 18, 4:58 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.